Alert archive / Michigan / Tornado Warnings in 2022

Tornado Warning 1, NWS Marquette, MI

June 30, 2022Marquette County, Michigan

NWS Marquette, MI issued this tornado warning at Jun 30, 2022, 7:44 PM EDT for Marquette County, Michigan. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2022, 7:44 PM EDT (23:44 UTC)
Expired
Jun 30, 2022, 8:00 PM EDT
In force
16 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Marquette County, MI

The radar

The Marquette radar (KMQT), 17 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:45 PM EDTHAIL 0.79 W Granite Island, MIVIDEO AND PICTURE OF HAIL AFTERMATH AND HAIL FALLING. TIME ESTIMATED BY RADAR. HAIL SIZE ESTIMATED BY VIDEO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 4:51 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

415 
WFUS53 KMQT 302344
TORMQT
MIC103-010000-
/O.NEW.KMQT.TO.W.0001.220630T2344Z-220701T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Marquette MI
744 PM EDT Thu Jun 30 2022

The National Weather Service in Marquette has issued a

* Tornado Warning for...
  North central Marquette County in north central Upper Michigan...

* Until 800 PM EDT.
    
* At 744 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles northwest of Little Presque Isle, or 12 miles
  northwest of Presque Isle, moving east at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Little Presque Isle around 750 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4665 8765 4673 8767 4677 8744 4663 8744
TIME...MOT...LOC 2344Z 265DEG 42KT 4669 8760 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JAW
1 follow-up statement
983 
WWUS53 KMQT 302350
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
750 PM EDT Thu Jun 30 2022

MIC103-010000-
/O.CON.KMQT.TO.W.0001.000000T0000Z-220701T0000Z/
Marquette MI-
750 PM EDT Thu Jun 30 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR NORTHERN
MARQUETTE COUNTY...
    
At 750 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Little Presque Isle, or 9 miles northwest of Presque
Isle, moving east at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northern Marquette County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4667 8756 4673 8758 4676 8746 4666 8746
TIME...MOT...LOC 2350Z 265DEG 42KT 4670 8749 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JAW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this tornado warning went out at Jun 30, 7:31 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 30, 7:31 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
731 PM EDT Thu Jun 30 2022

.SHORT TERM...(Through early this evening)
Issued at 314 PM EDT THU JUN 30 2022

...Strong to severe storms late this afternoon into this
evening...

Clearing has been occurring from W to E so far today, which is
assisting with recharging the atmosphere for a redevelopment of
storms. Latest RAP analysis courtesy of SPC's mesoanalysis page
indicates that 500 to 1000 ML-CAPE is building across the Wrn half
of the forecast area with the cap slowly eroding. Satellite
imagery is showing spatial cloud growth ahead of the previously
advertised approaching frontal boundary with some weak returns
appearing on regional radar underneath. Over the next several
hours, expect this general trend to continue, supported by a
rather warm, moist airmass at/near the surface. While there are
some variances in timing amongst the various deterministic model
guidance, general consensus is a 4 to 5pm EDT start time for
convective initiation, although may initially struggle until the
cap is able to be overcome. From 6pm EDT onward will be the
highest chances for convection, particularly of the strong to
severe kind. With 50+ knots of 0-6km bulk shear, 30+ kts within
the 0-3km layer, low- to mid- level LRs of at least 7 C/km already
in place, and around 100 or so m2/s2 of 0-3km SRH, strong to
severe storms are still expected. Wind will be the primary threat
but hail will be possible given the LRs, lowering fz lvls, and at
least some turning within cells. Moderate rain will be highly
probable in storms, with locally heavy rain possible. PWATs aren't
overly impressive for this time of year, but as alluded to
already, plenty of at least LL moisture abounds.

.LONG TERM...(Tonight through Thursday)
Issued at 135 PM EDT THU JUN 30 2022

Medium range models and their ensembles suggest a relatively benign
period of weather after this evening with more rain chances
returning for Independence Day. Behind the passing cold front
tonight, models suggest a mid-level low to slowly shift east to the
north of the Great Lakes. Meanwhile, a low pressure system off the
Pac NW will drive a deep trof along the W Coast, forcing a
downstream ridge to build across the Rockies, with more zonal to NW
flow across the Upper Great Lakes. As the weekend wraps up, this
trof shifts inland as the ridge axis shifts east across the CONUS.
This transitory period will bring a chance for showers and
thunderstorms across the UP for the holiday festivities as a LLJ and
baroclinic axis shifts through the Upper Midwest. By the middle of
next week, models suggest a broad, but weak ridge to remain across
the CONUS with relatively good agreement in the models. Look for
temps to remain near- to below-normal through most of the period,
trending towards above normal by the middle of next week.

As a cold front shifts across the UP tonight, tsra will be
ongoing/developing across the western/central UP. Latest RAP
guidance suggests the cold front to move into the wern UP around
23/00z this evening as daytime heating(though limited some by AM
clouds) and gusty winds efficiently mix out the boundary layer.
Impressive low-level lapse rates combined with a cold front boundary
should be able to overcome a small cap seen on model soundings.
While the instability isn't overly impressive, there is sufficient
amount of shear that should be able to bring a threat of severe
weather. Low-level shear for any potential tornadic threat will be
tied directly to the frontal axis, as winds become unidirectional
behind the fropa...though this threat appears quite limited. Rather
strong winds and isolated larger hail appears to be the main threats.

With a sfc high pressure system moving in behind the front, the
column begins to dry out quickly heading into Friday. PWAT values
near 1.75 inches Thursday, quickly fall to around 0.4 inches by
Friday, and will remain low through at least Saturday. This sfc high
pressure will drift across the UP through the weekend, bringing
tranquil conditions across the area.

By Sunday, the UP will be in a transitional pattern with southerly
flow returning in the afternoon. This will begin to bring in
increasing amounts of moisture for at least the west half; however,
with the high pressure shifting to the Eastern Great Lakes Sunday
afternoon, NE flow off the higher terrain of Ontario could bring
elevated fire wx conditions for the east half of the UP.

The pattern becomes a bit more unsettled for Independence Day into
Tuesday as a quasi-stationary baroclinic zone will bring multiple
chances for showers and thunderstorms across the Northern Plains and
Great Lakes regions through the middle of the week.
&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 730 PM EDT THU JUN 30 2022

TSRA and RA ends over IWD in the next hour or two, whereas SAW
should begin seeing SHRA and TSRAs move in within the next hour.
Some hail and strong winds could be seen with these TSRAs early this
evening, as a few storms could be severe; MVFR conditions or lower
could be seen for a few minutes in the strongest parts of these
storms. Once we get past midnight, expect much calmer conditions,
with winds veering to the NW and VFR conditions dominating for the
rest of the period as a high pressure ridge moves overhead.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 135 PM EDT THU JUN 30 2022

SW winds today will veer to the W to NW tonight behind a cold front.
Showers and thunderstorms are expected to develop along this frontal
axis, which could bring some localized gusty winds. By Friday,
surface high pressure will move over the lake, bringing benign
conditions through the weekend. As the high pressure moves into the
area, brief SW winds up to 20 knots will be possible across the west
half of the lake through Friday afternoon. Showers and thunderstorms
return for Independence Day into Tuesday, but winds appear on the
lighter side outside of any thunderstorms, before another high
pressure crosses the lake Wednesday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 10 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...JAW
AVIATION...TAP
MARINE...JAW
Hazardous weather outlook, Jun 30, 4:01 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
401 PM EDT Thu Jun 30 2022

MIZ001>007-009>014-084-085-012015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
401 PM EDT Thu Jun 30 2022 /301 PM CDT Thu Jun 30 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are expected through early tonight. Some storms may
become strong to severe. Primary hazards include gusty to damaging
winds, hail, and frequent lightning. Moderate to locally heavy
rain is also expected.

There is a high swim risk for the Lake Michigan beaches in
Schoolcraft County this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms late Saturday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

LSZ162-240>251-263>267-012015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
401 PM EDT Thu Jun 30 2022 /301 PM CDT Thu Jun 30 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are expected through early tonight. Some storms may
become strong to severe. Primary hazards include gusty to damaging
winds, hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms late Saturday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-012015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
401 PM EDT Thu Jun 30 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected through early tonight. Some storms may
become strong to severe. Primary hazards include gusty to damaging
winds, hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms late Saturday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

lg

In the hours before

Local storm report, Jun 30, 6:40 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
640 PM EDT THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 E FOURTEEN MILE POINT 47.01N 88.96W
06/30/2022  M1.00 INCH       ONTONAGON          MI   PUBLIC

            PICTURES OF NICKEL TO QUARTER SIZE HAIL FROM
            TWITTER, TIME ESTIMATED BY RADAR.

&&

GS
Local storm report, Jun 30, 6:49 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
649 PM EDT THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             KEWEENAW BAY            46.86N 88.48W
06/30/2022  E0.25 INCH       BARAGA             MI   PUBLIC

            CALLER FROM NORTH OF KEWEENAW BAY REPORTING
            0.25 INCH HAIL.

&&

GS
Local storm report, Jun 30, 7:00 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
700 PM EDT THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             3 E ASSININS            46.81N 88.42W
06/30/2022  E0.25 INCH       BARAGA             MI   PUBLIC

            PEA SIZE HAIL VIA FACEBOOK BETWEEN LANSE AND
            ZEBA.

&&

GS
Local storm report, Jun 30, 7:02 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
702 PM EDT THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 NNE ONTONAGON         46.88N 89.31W
06/30/2022  E0.25 INCH       ONTONAGON          MI   PUBLIC

            PEA SIZE HAIL ALONG SHORES OF ONTONAGON VIA
            FACEBOOK.

&&

GS
Local storm report, Jun 30, 7:29 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
729 PM EDT THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 NNW BESSEMER          46.51N 90.08W
06/30/2022  E0.88 INCH       GOGEBIC            MI   PUBLIC

            REPORT VIA FACEBOOK OF BETWEEN DIME AND
            QUARTER SIZED HAIL.

&&

GS
Local storm report, Jun 30, 7:44 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
744 PM EDT THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             L'ANSE                  46.75N 88.45W
06/30/2022  E0.70 INCH       BARAGA             MI   PUBLIC

            PICTURE VIA FACEBOOK.

&&

GS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:35 AM EDTSpecial Weather StatementMQTOntonagon25 min
Jun 30, 12:51 AM EDTSpecial Weather StatementMQTBaraga24 min
Jun 30, 12:52 AM EDTSpecial Weather StatementMQTBaraga23 min
Jun 30, 12:59 AM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Ontonagon31 min
Jun 30, 1:26 AM EDTSevere Thunderstorm WarningMQTBaraga, Marquette17 min
Jun 30, 2:52 AM EDTSpecial Weather StatementMQTBaraga23 min
Jun 30, 3:23 AM EDTBeach Hazards StatementMQTSchoolcraft19 hr
Jun 30, 3:26 AM EDTSpecial Weather StatementMQTAlger34 min
Jun 30, 3:29 AM EDTSpecial Weather StatementMQTAlger31 min
Jun 30, 3:36 AM EDTSevere Thunderstorm WarningMQTAlger, Delta, Marquette, Schoolcraft39 min
Jun 30, 4:06 AM EDTSpecial Weather StatementMQTSchoolcraft24 min
Jun 30, 4:31 AM EDTSpecial Weather StatementMQTSchoolcraft29 min
Jun 30, 7:34 AM EDTSpecial Weather StatementMQTAlger26 min
Jun 30, 7:59 AM EDTSpecial Marine WarningMQT31 min
Jun 30, 8:27 AM EDTSpecial Marine WarningMQT33 min
Jun 30, 8:44 AM EDTSpecial Marine WarningMQT31 min
Jun 30, 5:34 PM EDTSpecial Marine WarningMQT26 min
Jun 30, 6:09 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Ontonagon36 min
Jun 30, 6:42 PM EDTSpecial Marine WarningMQT33 min
Jun 30, 6:50 PM EDTSevere Thunderstorm WarningMQTHoughton, Ontonagon25 min
Jun 30, 6:56 PM EDTSevere Thunderstorm WarningMQTBaraga, Marquette34 min
Jun 30, 7:10 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Ontonagon35 min
Jun 30, 7:24 PM EDTSevere Thunderstorm WarningMQTMarquette36 min
Jun 30, 7:30 PM EDTSpecial Marine WarningMQT45 min
Jun 30, 7:37 PM EDTSevere Thunderstorm WarningMQTBaraga, Marquette38 min
Jun 30, 7:49 PM EDTSpecial Marine WarningMQT26 min

Nearby

Tornado Warnings in Michigan, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.